Happy 1/2 Birthday and 5 years TSW!

Brian got his learner’s permit this weekend–a great way to celebrate his 1/2 birthday and 5 years (61 months) free of topical steroids.

Bx2056zDTcSvGfaR%aKsIw

November 1, 2018 (61 months TSW) Look who’s driving now! 

We started this Topical Steroid Withdrawal (TSW) journey on October 6, 2013 when Brian was ten. See pictures from the early months here. Being an inpatient rehabilitation physical therapist with a wound care background, I started this blog in February 2014 to document the clinician-caregiver and patient perspective of TSW in kids: the signs and symptoms, interventions/treatments, and day-to-day challenges of TSW not reported in research or seen in the clinic. It was my hope that the descriptions of the the horrific, yet fascinating withdrawal process and real-time, real-world picture progressions would help medical professionals recognize and prevent this little-acknowledged adverse effect of topical steroids in kids diagnosed with eczema. It was also a way to commiserate with and encourage other parents with kids going through TSW.

In the midst of the sleepless nights, constant wound care, and 24/7 pain, itching, oozing, and shedding skin, you can feel overwhelmed, helpless, hopeless, and alone. But don’t give up hope; keep the faith. Healing does happen, though not as quickly as we’d like. Getting off a medication that doesn’t work should NOT be this traumatic! How did we survive? By connecting with other TSW warriors and through lots of prayer and gratitude.

Try to find something to be thankful for in every painful movement, in every itchy hour, and in every sleepless night. When in despair, it’s hard to be grateful. But we must. Heck, when I was shaking sheets every day for four years, I gave thanks that I at least had sheets to shake!

If you’re angry, bitter, resentful, or still mourning lost years due to TSW, do something constructive with this negative energy so that your child’s suffering will not be in vain. How? Help prevent TSW in infants and children by raising awareness.

*Tell your story to friends, family, physicians, congressmen, mom’s groups, news outlets, and social media.

*Write to the American Academy of Dermatology, National Eczema Association, American Academy of Pediatrics.

*Share your story with medical, nursing, and pharmacy students to help educate these future clinicians on this long-lasting adverse effect of topical steroids.

*Volunteer with and/or donate to ITSAN (International Topical Steroid Addiction Network).

*At the very least, please report your experience with topical steroids to the FDA via MedWatch. Consumers need to report when drugs are ineffective or have side effects. Otherwise, continued safety and efficacy are assumed. If you need help with the report, contact me, and I’ll be happy to walk you through it.

TSW can make you or break you, but we can choose how we respond to past (and current) pain and losses–even the lengthy, horrific Hell-on-Earth journey that is TSW.  It’s been a long, hard process, and I’m very proud of my son for choosing to be better rather than bitter. By the grace of God, he’s stronger and more resilient for having gone through it. And so am I.

“You turned my wailing into dancing; you removed my sackcloth and clothed me with joy, that my heart may sing to you and not be silent. O LORD my God, I will give you thanks forever.”  Psalm 30:11-12

 

In the beginning…November 2013–Seven weeks TSW

and it continued…2016…

IMG_2130

January 6, 2016 (27 months TSW) – 10:15 pm-Wet wrapping the hands and wrists with water before bed to try to keep skin hydrated. Note blanchable erythema in fingers.

 

Nowadays…2018…You’ve come a long way, baby!

XoOSEtlIRzyMk3%ZQ3JqeQ

Report your Topical Steroid reactions to the FDA

PLEASE, PLEASE, PLEASE report to the FDA any adverse reactions you may have or have had from topical steroids, non-topical steroid medication, or other medications you have tried for eczema. (Of course you should also tell your doctor of these reactions.)

Per the FDA, “bad side effects” include new or worsening of symptoms. Sound familiar? Tell them about the burning, stinging, increased itching, redness, oozing, shedding, swelling, insomnia, temperature dysregulation, hypersensitivity, fatigue, elephant skin, thinning skin, loss of function, loss of work or school, etc. Look oat the “side effects” listed on the patient information inserts. Have you experienced any of those side effects? They need to be reported. The only way doctors know what happens after we leave the office with these medicines is if we tell them and if we report the reactions to the proper authorities.

If you have stopped using topical steroids (TS) and are going through topical steroid withdrawal (TSW), list the signs and symptoms BEFORE stopping TS, then list the signs and symptoms AFTER stopping TS. Make sure to identify before and after, even if the signs and symptoms are similar.

They need to hear from more of us! All of us!

FDA Medwatch: http://www.fda.gov/Safety/MedWatch/

Remember to save, make a copy, or take a picture of your report, and follow up with a call to the FDA line –(855) 543-3784 toll-free, or (301) 796-3400– if you do not get email confirmation that they received it.

OTHER:
Canada: Canada Vigilance Online Adverse Reaction Reporting

New Zealand: New Zealand medicines and medical device safety authority

UK: UK Yellow Card Drug Reporting Link

That’s what I did when I found out that Brian’s “worsening eczema” was not just eczema anymore. Make our kids’ suffering count for something. Report your experience. We CAN make a difference!

Thank you!